Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 243, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2007, 12:17 AM CDT for Murray County, Pipestone County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2007, 12:17 AM CDT (05:17 UTC)
- Expired
- Aug 28, 2007, 12:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 12:19 AM CDT | HAIL 0.88 | 6 Wnw Pipestone, MN | NICKEL HAIL...AND IT JUST ENDED AS OF 1219 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 280517 SVRFSD MNC101-117-280545- /O.NEW.KFSD.SV.W.0243.070828T0517Z-070828T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1217 AM CDT TUE AUG 28 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA NORTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1245 AM CDT * AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF HOLLAND...OR ABOUT 7 MILES NORTHWEST OF PIPESTONE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLAND AROUND 1230 AM CDT... RUTHTON AROUND 1240 AM CDT... CURRENT LAKE AROUND 1245 AM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4413 9647 4398 9644 4404 9591 4420 9597 $$ JM
2 follow-up statements
000 WWUS53 KFSD 280534 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT TUE AUG 28 2007 MNC101-117-280545- /O.CON.KFSD.SV.W.0243.000000T0000Z-070828T0545Z/ PIPESTONE MN-MURRAY MN- 1232 AM CDT TUE AUG 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTHWESTERN MURRAY AND NORTHERN PIPESTONE COUNTIES... AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF HOLLAND...OR ABOUT 8 MILES NORTH OF PIPESTONE...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RUTHTON AROUND 1240 AM CDT... CURRENT LAKE AROUND 1245 AM CDT... HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED BY A TRAINED SPOTTER 6 MILES WNW OF PIPESTONE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4415 9633 4400 9628 4404 9591 4420 9597 $$ JM
000 WWUS53 KFSD 280546 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1245 AM CDT TUE AUG 28 2007 MNC101-117-280555- /O.EXP.KFSD.SV.W.0243.000000T0000Z-070828T0545Z/ PIPESTONE MN-MURRAY MN- 1245 AM CDT TUE AUG 28 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MURRAY AND NORTHERN PIPESTONE COUNTIES EXPIRES AT 1245 AM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4415 9633 4400 9628 4404 9591 4420 9597 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:00 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 27, 9:00 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT MON AUG 27 2007 .DISCUSSION... A FEW TS HAS JUST DEVELOPED IN CHARLES MIX AND WRN DOUGLAS COUNTIES NEAR THE SFC CDFNT. BUT OVERALL...THE ACTIVITY SO FAR TONIGHT HAS BEEN CONFINED CLOSER TO THE H9-H85 FRONT AND ALONG THE H7 +12 TO +10C AIR PER THE 00Z RAOBS. SO CAPPING IS STILL PERSISTENT OVER MUCH OF OUR FA. THEREFORE HAVE BACKED OFF ON SOME POPS IN OUR SE QUARTER FOR LATE TONIGHT. LOWS STILL LOOK GOOD AND TEMPS DO PLUMMET PRETTY GOOD JUST BEHIND THE FROPA...BUT THEN STEADY OUT AFTER THAT DUE TO THE STRATUS. && .PREV DISCUSSION... AT MID AFTN...WK SFC WAVE LOCATED FAIRLY CLOSE TO KHON...WITH SFC BNDRY SINKING TOWARD NRN CWA REINFORCED BY CONVECTIVE OUTFLOW TO N... AND EXTENDS SWRD JUST W OF JAMES VALLEY. WK UPR WAVE LIFTING ACRS NRN SD ATTM...ENHANCING POST FRONTAL CONVECTION TO N. 18Z OAX/ABR RAOB AS WELL AS 1823Z KSUX ACARS SOUNDING REALLY POINT TOWARD THE SCREAMING PROBLEM FOR INITIATING CONVECTION THIS AFTN...CAPPING. THERE IS A VERY NICE ELEVATED MIXED LAYER THOUGH...AND THIS HAS RESULTING IN ACC THRU NRN/CNTRL SD FOR MUCH OF DAY...ENCROACHING ON AREAS NR 9V9 AND HON AT TIMES. THIS HAS EVEN BEEN WANING SOME IN WAKE OF WAVE TO N...BUT NEXT WEAK WAVE IN WY/CO AGAIN ACTING TO ENHANCE TO W. NOW THINKING THAT SVR POTENTIAL IS QUITE LOW FOR EVNG HOURS...EXTREMELY CONDITIONAL ON IF ANYTHING ELEVATED OF SIGNIFICANCE CAN GET GOING. THERE IS STILL SOME DECENT AND LARGELY UNIDIRECIONAL POSTFRONTAL SHEAR ABV 2KM ALONG WITH ELEVATED INSTABILITY...SO WHILE VERY UNLIKELY...COULD POP AN ISOLATED HAILER ACRS NRN/WRN AREAS LATER IN THE EVENING IN THE MAIN DIV Q AXIS. THERE IS A NIFTY LITTLE WAVE MOVING THRU SRN UT THOUGH...AND IT WL LKLY BE THIS FEATURE THAT WL RESULT IN ANY MORE WIDESPREAD PRECIPITATION OVER THE AREA. BOOSTED POPS TO LKLY MOVING INTO THE SWRN/I90 AREAS LATE TONIGHT. FOR TUES...CDFNT WL CONT TO SAG SEWD ACRS CWA AND SHUD BE SE OF CWA BY 18Z. SECONDARY S/W WL MOVE ACRS CWA AND SHUD HELP ENHANCE PRECIP ALONG AND BEHIND FNT THRU THE DAY ESPEC SERN HALF OF CWA. WL GO WITH LIKELY POPS ALONG I90 IN THE MORN AND SHIFT IT SEWD THRU THE AFTN INTO EVE. WL NEED TO CONT CHC OF R ACRS SERN CWA TUES NITE UNTIL S/W EXITS AREA. WITH PLENTY OF CLOUDS AND PRECIP TUES WL NEED TO LOWER TEMPS A FEW MORE DEG MOST PLACES. IF PRECIP DURATION IS LONGER ACRS I90 CORRIDOR TUES AFTN...MAY STRUGGLE TO GET ABOVE 70. LOCALLY HEAVY RAIN MAY OCCUR TUES...BUT SHUD GENLY BE BELOW 1 INCH. SO WL NOT ISSUE ANY FLOOD WATCHES FOR NOW. CLOUDS SHUD LINGER THRU TUES NITE AS MID AND HIGH LEVEL RH COND TO MOVES EWD ACRS CWA. SHUD BE ABLE TO SEE SOME SUN AON WED AND SHUD BE LESS HUMID WITH HIGHS GENLY IN THE 70S AS CANADIAN HIGH BUILDS IN. THU MORN SHUD BE COOLEST OF THE WEEK AND CUD DROP INTO 40S ACRS ERN CWA. THE ONLY THIS THAT MAY PREVENT THAT IS SOME WEAK WAA CLOUDS SPREADING ACRS CWA LATE WED NITE INTO THU MORN. LOOK DRY AND WARMER THU INTO MON AS RIDGE ALOFT BUILDS BACK ACRS CWA AND WL BECOME MORE HUMID BY THE WEEKEND. MODELS DO TRY AND BRING WEAK BACKDOOR CDFNT INTO CWA MON. HAD THOUGH ABOUT CHC OF TRW DAY 7...BUT MID LEVEL TEMPS REMAIN WARM AND WUD LIEKLY BE CAPPED MOST OF DAY 7 SO DECIDED TO LEAVE DRY. && .AVIATION... PRECIPITATION SHOULD BE ALONG AND POST FRONTAL ACRS THE AREA OVERNIGHT AND INTO TUESDAY...AND WL REINFORCE DEVELOPMENT OF MVFR TO IFR CIGS A COUPLE HOURS BEHIND THE FRONTAL WIND SHIFTS AT TAF SITES. SOME IFR TO MVFR VSBYS AS WELL WITH HEAVIER RAINFALL POTENTIAL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/JM
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 PM CDT MON AUG 27 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 756 PM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A RISK OF SHOWERS AND THUNDERSTORMS...SLOWLY DEVELOPING SOUTHEASTWARD TONIGHT AS A COLD FRONT PASSES THROUGH THIS AREA. THE PRECIPITATION WILL BE POST FRONTAL...AND IT APPEARS THAT MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. AREAS ALONG AND NORTHWEST OF A YANKTON SOUTH DAKOTA...TO SIOUX FALLS...TO WINDOM MINNESOTA LINE COULD SEE A MARGINALLY SEVERE STORM AS THE OVERNIGHT PROGRESSES. IF THUNDERSTORMS MAKE IT INTO NORTHWEST IOWA LATE TONIGHT...THEY SHOULD BE BELOW SEVERE LIMITS. FLOODING... FLOODING DUE TO HEAVY RAINS LAST WEEK WILL CONTINUE ALONG PART OF THE LITTLE SIOUX RIVER...FROM NEAR MILFORD DOWNSTREAM TO LINN GROVE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA TUESDAY AND TUESDAY NIGHT. WHILE THE THREAT OF SEVERE WEATHER WILL BE MINIMAL IN THESE AREAS...LOCALLY HEAVY RAINS WILL BE POSSIBLE. AT THIS TIME...THE GREATEST POTENTIAL FOR HEAVY RAINFALL APPEARS TO BE SOUTH OF A LINE FROM VERMILLION SOUTH DAKOTA...TO SPENCER IOWA. ANY HEAVY RAINFALL COULD FURTHER AGGRAVATE FLOODING ALONG LOWER PORTIONS OF THE LITTLE SIOUX RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL SHOULD NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 27, 10:39 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 5 SW FULTON 43.68N 97.89W
08/27/2007 E0.88 INCH HANSON SD TRAINED SPOTTER
&&
JSHEEHANLocal storm report, Aug 27, 11:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL MADISON 44.01N 97.11W
08/27/2007 E0.88 INCH LAKE SD EMERGENCY MNGR
MOSTLY PEA SIZED HAIL...FEW NICKEL.
&&
MJFLocal storm report, Aug 28, 12:14 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 AM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL FLANDREAU 44.05N 96.60W
08/28/2007 E0.88 INCH MOODY SD CO-OP OBSERVER
MAINLY PEA SIZE HAIL WITH A FEW UP TO THE SIZE OF
NICKLES.
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 23 min |
| Aug 28, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.